Hail, Botetourt
- When
- May 15, 1:50 PM EST
- Where
- Botetourt County, 2.15 mi NW of Trinity
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.470, -79.930
A very moist and unstable environment set the stage for convection during the afternoon hours. Conditions were ripe enough that very little forcing was required and therefore the main impulse to trigger the storms was orographic lift, with additional storm development initiated through intersecting outflows.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A very moist and unstable environment set the stage for convection during the afternoon hours. Conditions were ripe enough that very little forcing was required and therefore the main impulse to trigger the storms was orographic lift, with additional storm development initiated through intersecting outflows.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 15, 8:01 AM EST, 5 hours 49 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 901 AM EDT Tue May 15 2018 .SYNOPSIS... A stationary front will remain just over the Mid Atlantic region and Ohio Valley for the rest of the week. Tropical moisture will intersect this boundary resulting in daily showers and thunderstorms through at least Friday. Temperatures will stay above normal. && .NEAR TERM /THROUGH TONIGHT/... As of 900 AM EDT Tuesday... Modified 12Z RNK sounding yields instability similar to yesterday with CAPE values around 2000J/Kg. Shear is not impressive and storm motion is expected to be rather sluggish. Combined with precipitable water values observed in the upper percentiles of sounding climatology and we get slow moving thunderstorms producing locally heavy rain, mainly along the southern Blue Ridge. Will be keeping a close eye on this as storms develop this afternoon for potential hydro issues and localized flooding. Indications are that convection will initially develop along the southern Blue Ridge, with outflow then propagating out and developing new convection preferentially to the north. This outflow looks to eventually intersect with new convection firing along the stalled frontal boundary off to our north with the greatest severe threat residing across NoVa and into the mid Atlantic region outside of our area, consistent with SPC day 1 convective outlook. Previous discussion... Vorticity around the low over the northeast Gulf of Mexico rotates into Virginia and North Carolina this afternoon. Surface front drifts south to a Delaware to Indiana line by this afternoon with little movement in the boundary through Wednesday morning. This baroclinic zone will remain active, similar to past few days. This keeps a low probability of strong thunderstorms across Bath and Rockbridge Counties this afternoon and evening. Surface and low level winds become southwest by this afternoon which favorable for enhanced low level convergence and thunderstorms along the southern Blue Ridge. Based on the HRRR and Hi-Res NMM/ARW will have highest probability of thunderstorms lined up from Grayson County to Bedford County by 18Z/2PM. Plenty of instability this afternoon so confidence is high on the occurrence of thunderstorms. Moisture will continue to increase through a deep layer today and tonight. Precipitable water values will be near 1.75 inches in the foothills and piedmont. Precipitable Water Placement highlights this area for a good chance of heavy rain after midnight. Stayed close to bias corrected guidance for highs today. Even with more cloud cover maximum temperatures will be above normal. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... As of 315 AM EDT Tuesday... Very little change this period with models agreeing on fairly wet pattern as upper trough sets up from the Florida Gulf Coast to the Tennessee Valley. There is also an upper level blocking ridge that will sit over Bermuda through the end of the workweek. Between these two systems, increasing southerly flow will bring tropical moisture from the Gulf and Atlantic into the region. With PWATS in excess of 1.5 inches and weak steering flow, heavy downpours from slow moving storms will bring the threat for flooding, especially if an area is hit with repeated rounds of rain each day. At this point, showers activity is still hit or miss, but coverage will increase each afternoon through Friday. The severe threat will be limited by the deep moist profiles but cannot rule out isolated severe, though we are not currently outlooked. Temperatures remain above normal but highs will be scaled back by clouds and showers. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... As of 309 PM EDT Monday... Little change in the forecast this period as upper trough lingers in the east with stalled front to our north. Noticed the ECM shows trough going flatter/weaker by Sunday though will lean toward a slower solution, while at the same time front remains parallel to the upper flow and stays elongated from the Mid-Atlantic the mid- MS/lower Ohio Valley. Will stay with a good chance of showers and storms each day with best chance in the afternoon/evenings, while temperatures stay warmer than normal though highs will kept somewhat down due to clouds and higher moisture content in air. && .AVIATION /13Z TUESDAY THROUGH SATURDAY/... As of 735 AM EDT Tuesday... Large shield of high clouds has spread across the Mid Atlantic region from the low over the Gulf of Mexico. Stratocumulus had also developed in the mountains of Virginia and West Virginia with VFR ceilings in the 5000-8000 foot range. Scattered to numerous thunderstorms will develop this afternoon along the Blue Ridge mountains. Short term guidance has the most likely orientation from Grayson County to Bedford County Virgina. High confidence of thunderstorms in the 19Z/3PM to 22Z/6PM time frame at KROA and KBCB. These thunderstorms will produce very heavy rain and MVFR visibilities. Models showed showers filling on over the foothills and piedmont of Virginia and North Carolina after midnight. Guidance was also showing the ceilings lowering late tonight along the southern Blue Ridge. Confidence low to medium on northern extent of lower clouds so for now have left out of KROA and KBCB TAFs. .Extended Aviation Discussion... Probability for showers/thunderstorms will increase associated with southward sagging front and moisture streaming north from the Gulf of Mexico. Weather pattern will remain summerlike through the week. Daily threat for numerous afternoon and evening showers and thunderstorms with MVFR ceilings and visibilities will continue through the end of the week. && .CLIMATE... As of 940 PM EDT Monday... Additional record warmth remains possible on Tuesday. May 15th Record Highs....Record Warm Lows Roanoke Va 92 in 1962 ......65 in 1963 Danville VA 95 in 1985 ......64 in 2009 Lynchburg VA 93 in 1900 ......65 in 1905 Blacksburg VA 88 in 1985 ......60 in 2004 Bluefield WV 85 in 1988 ......62 in 2013 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...MBS/AMS SHORT TERM...RCS LONG TERM...WP AVIATION...AMS CLIMATE...AMS
Hazardous Weather Outlook National Weather Service Blacksburg VA 507 AM EDT Tue May 15 2018 VAZ019-020-024-WVZ507-508-161000- Alleghany VA-Bath-Rockbridge-Eastern Greenbrier-Western Greenbrier- 507 AM EDT Tue May 15 2018 This Hazardous Weather Outlook is for west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening across northern and central Virginia and West Virginia. The primary threat from any severe storms will be damaging winds and large hail. Heavy rain and frequent lightning will accompany the storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Numerous showers and thunderstorms are expected Wednesday through Friday. Heavy rain is likely with any of the storms and localized flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059- WVZ042>044-161000- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Roanoke-Botetourt-Patrick-Franklin-Bedford- Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte-Mercer-Summers-Monroe- 507 AM EDT Tue May 15 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Numerous showers and thunderstorms are expected Wednesday through Friday. Heavy rain is likely with any of the storms and localized flooding is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
140 PM EDT TUE MAY 15 2018
VAZ009-012-013-015-016-151815-
Grayson-Pulaski-Wythe-Smyth-Carroll-
140 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN PULASKI...SOUTHEASTERN SMYTH...SOUTHEASTERN WYTHE...
NORTHWESTERN CARROLL AND CENTRAL GRAYSON COUNTIES...
Until 215 PM EDT
At 139 PM EDT, a strong thunderstorm was located over Ivanhoe, moving
northeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Pulaski...
Wytheville...
Hillsville...
Fries...
and Max Meadows.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3705 8079 3681 8062 3658 8144 3658 8152
3670 8163
TIME...MOT...LOC 1739Z 239DEG 12KT 3684 8092
JRSpecial Weather Statement
National Weather Service BLACKSBURG VA
213 PM EDT TUE MAY 15 2018
VAZ010-011-013-014-151900-
Giles-Pulaski-Bland-Montgomery-
213 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN PULASKI...SOUTHERN GILES...EAST CENTRAL BLAND AND
NORTHWESTERN MONTGOMERY COUNTIES...
Until 300 PM EDT
At 213 PM EDT, a strong thunderstorm was located over Newport, moving
east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Blacksburg...
Pulaski...
Pearisburg...
Pembroke...
and Newport.
LAT...LON 3740 8049 3723 8044 3715 8066 3706 8078
3705 8090 3707 8091 3707 8092 3705 8098
3705 8104 3718 8110
TIME...MOT...LOC 1813Z 291DEG 8KT 3729 8054
JRSpecial Weather Statement National Weather Service BLACKSBURG VA 228 PM EDT TUE MAY 15 2018 VAZ010-012-151900- Bland-Wythe- 228 PM EDT TUE MAY 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BLAND AND NORTH CENTRAL WYTHE COUNTIES... Until 300 PM EDT At 228 PM EDT, a strong thunderstorm was located near Wytheville, moving east at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Wytheville... Bland... Max Meadows... Favonia... and Fort Chiswell. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3695 8121 3710 8116 3709 8098 3696 8094 TIME...MOT...LOC 1828Z 278DEG 11KT 3702 8106 JR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL 1 SSE LONG SPUR 37.09N 80.95W
05/15/2018 E0.50 INCH BLAND VA TRAINED SPOTTER
DIME SIZE HAIL REPORTED AT LITTLE CREEK HIGHWAY.
&&
HYSELLThe Roanoke radar (KFCX), 58 km away, was scanning. The volume nearest the first event began at 18:47 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753182, 753183.